This 75-year-old woman presented with a 1- to 2-week history of a rash on both lower extremities that was slightly tender and slightly pruritic. She said she was unaware of anything that would have precipitated the lesions. She takes an antihypertensive medication and a statin, both of which have been unchanged over the last few years. She denied having fever, chills, or arthralgia.
On physical examination, she appeared to have 2 distinct rashes—one with ill-defined, dusky, erythematous lesions, and one with discrete, nonblanching lesions measuring 1 to 3 mm.
Answer: Stasis dermatitis and benign pigmented purpuraSee the full case at Consultant360
Results of a biopsy confirmed the dual diagnosis of stasis dermatitis and benign pigmented purpura. The patient’s hemodynamic status had changed, resulting in greater fluid retention and pitting edema. It was felt that the increased venous hypertension had contributed to the petechiae or benign pigmented purpura. She received a new fluid-management medication regimen, and with the addition of knee-high support hose, had an uneventful recovery. Given the appearance of the patient’s lesions, an evaluation for vasculitis would be a quite reasonable approach. Bilateral cellulitis or deep vein thrombosis (unless a pelvic origin is suspected) would be unlikely.
David L. Kaplan, MD, is a clinical assistant professor of dermatology at the University of Missouri–Kansas City School of Medicine in Kansas City, Missouri, and at the University of Kansas School of Medicine in Kansas City, Kansas. He practices adult and pediatric dermatology in Overland Park, Kansas.